The nasal spray version of naloxone may soon be available without a prescription if the FDA signs off on the recommendation. The drug can reverse the effects of opioids, such as fentanyl or heroin.
CNN  — 

Two advisory committees to the US Food and Drug Administration have voted unanimously to recommend that a nasal spray version of the opioid overdose antidote, naloxone (also called Narcan), be made available over the counter.

If the FDA agrees with this recommendation, naloxone may soon be sold without a prescription in pharmacies and made available in grocery stores, big-box stores, gas stations, and corner stores around the country.

This development comes at a time when opioid overdoses are at a record high, rising more than 15% in one year. Deaths attributed to opioids rose from around 70,000 in 2020 to 80,800 in 2021, according to the US Centers for Disease Control and Prevention. The highly potent and lethal opioid, fentanyl, is implicated in the majority of these deaths.

What is naloxone, and how does it work to save lives from opioid overdose? How do you know if someone is overdosing, and how can bystanders administer the antidote? How can people get access to it now, and what will it mean if the FDA approves it for over-the-counter use? What more needs to be done to reduce overdose deaths?

To guide us through these questions, I spoke with CNN Medical Analyst Dr. Leana Wen, an emergency physician and professor of health policy and management at the George Washington University Milken Institute School of Public Health. She is also the chair of the advisory board for Behavioral Health Group, a network of outpatient opioid treatment and recovery centers around the United States. Previously, she was Baltimore’s health commissioner, where she led the city’s overdose prevention strategy.

CNN: How does naloxone work to save people overdosing on opioids?

Dr. Leana Wen: Naloxone is a medicine that rapidly reverses the effect of an opioid overdose. It is an antagonist to opioids, meaning that it attaches to the opioid receptors in the brain, and in doing so, reverses and blocks the effects of opioids.

Someone who has taken too large of a quantity of opioids can become unconscious and stop breathing. This is deadly — a person can die within minutes after they stop breathing. Naloxone reverses the effect of the opioid overdose and can restore normal breathing within a couple of minutes.

CNN: What are the different versions of naloxone? Does it work against illicit drugs like heroin and fentanyl as well as prescription drugs?

Wen: Naloxone comes in two main forms. There is the nasal spray version, with one manufacturer calling its product Narcan Nasal Spray. This version is sprayed into the nostril, similar to some allergy medications.

Naloxone also comes as a liquid. This form can be injected either intravenously through an IV, if a patient already has an IV inserted, or intramuscularly, usually as a shot through the quadriceps muscle in the leg.

Several years ago, there was another version of naloxone that was in an autoinjector, similar to an EpiPen that’s given to people with life-threatening allergic reactions. In 2019, the manufacturer made a business decision to stop making that version available to the public. (An autoinjector is still approved for use by the military and for chemical incident responders.)

The nasal spray, intravenous and intramuscular versions all work very well, and they all work against various versions of opioids. That includes not only heroin and fentanyl but also common opioid medications like oxycodone, hydrocodone, codeine and morphine. It’s important to note that one dose may not be enough, depending on how potent and how much opioid was taken. Often, several doses are needed to revive someone.

CNN: How do you know if someone is overdosing, and how can bystanders administer the antidote?

Wen: Signs of overdose include being unable to be awakened, breathing slowly or not breathing at all, and fingernails and lips taking on a blue or purple color while the skin becomes pale and clammy to the touch. Their pupils are often described as “pinpoint,” or very small.

Someone can overdose from taking too much of an opioid by accident. This often happ